Vermont, 2003

Lightning Strike in Vermont, June 30, 2003

June 30, 2003 · NWS BTV · 1 event in 1 county or zone

Thunderstorms during the early morning of Monday, June 30th resulted in a number of lightning strikes. In and around the town of Greensboro, lightning strikes resulted in tree damage.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

Thunderstorms during the early morning of Monday, June 30th resulted in a number of lightning strikes. In and around the town of Greensboro, lightning strikes resulted in tree damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Jun 30, 10:40 AM EST, 1 hour 25 minutes earlier.

Area forecast discussion, Jun 30, 10:40 AM EST, 1 hour 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
1140 AM EDT TUE JUN 30 2003

CU STARTING TO DEVELOP ACROSS CWA AND CI MOVING INTO NORTHERN ZONES
FROM CANADA.  WILL KEEP SKY CONDITION IN ZONES PARTLY SUNNY BUT
REMOVE LIGHT MORNING WIND AND SHIFT DIRECTION TO WEST TO NORTHWEST.
NO CHANGES TO REST OF FCST.

.BTV...NONE.

GM
Hazardous weather outlook, Jun 30, 3:15 AM EST, 8 hours 50 minutes before
NYZ026>031-034-035-087-VTZ001>012-016>019-301015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
415 AM EDT MON JUN 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHERN VERMONT
AS WELL AS NORTHERN NEW YORK.

.DAY ONE...TODAY

A COLD FRONT WILL EXIT THE REGION EARLY THIS MORNING AND ALLOW DRIER
AIR TO SPREAD INTO THE NORTH COUNTRY THROUGHOUT THE DAY.  AS A
RESULT...NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

HIGH PRESSURE WILL BUILD INTO THE REGION FROM THE WEST ON TUESDAY
AND PERSIST THROUGH THE FIRST HALF OF INDEPENDENCE DAY.  NO
PRECIPITATION IS EXPECTED DURING THIS TIME.  THE NEXT CHANCE FOR ANY
SHOWERS AND THUNDERSTORMS WILL COME DURING THE NIGHTTIME HOURS ON
THE 4TH OF JULY.  HOWEVER...NO HAZARDOUS WEATHER IS EXPECTED AT THIS
TIME.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

EVENSON

The radar

The Burlington radar (KCXX), 81 km away, was scanning. The volume nearest the first event began at 17:05 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Orleans

When
June 30, 12:05 PM EST
Where
Orleans County, Greensboro
Reported by
NEWSPAPER
Coordinates
44.829, -72.244 (the zone’s center; the record gives no point)

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Vermont in 2003Every state in 2003This day in weather historyWarnings in Vermont, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5366366.